Saturday, February 28, 2015

Study group discussion: Neurological emergencies and isoniazid overdose

Tell me some neurological emergencies!

Status Epilepticus, Stroke, Guillain Barre syndrome syndrome, Myasthenia gravis, Neuroleptic malignant syndrome, spinal cord compression, subarachnoid hemorrhage!

Okay!

But why Guillain-Barré syndrome?

Respiratory paralysis. That's the reason they die, I guess.

Yep. Respiratory paralysis is the cause of death.

The same reason, respiratory paralysis, for myasthenia too?

Yep.

I read about one more - Overdose of isoniazid. That can be fatal too.

Isoniazid overdose depletes vitamin B6 in the brain. And B6 is a cofactor for the enzyme that convertes glutamate to GABA.
That causes decrease in the inhibitory neurotransmitter, GABA. That's why, the acute manifestation is seizures.

Commonly seen in rural areas because patients with TB neglect doses and consume all of them together.

Didn't know about this. We'll educate our patients better in the future! Thanks!

No comments:

Post a Comment

This is express yourself space. Where you type create something beautiful! <3
Wondering what do I write? Well..
Tell us something you know better. You are a brilliant mind. Yes, you are! ^__^
Ask about something you don't understand @_@?
Compliment... Say something nice! =D
Be a good critic and correct us if something went wrong :|
Go ahead. Comment all you like here! (:

Related Posts Plugin for WordPress, Blogger...